Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Sould I consider a switch? lipo appears to be starting
Jul 28, 2003

Hello, Positive here since 1991. Currently on Crix, combivir and tenofivir. On meds since 1997. Undectable VL and CD4s pretty high between 600 and 800. I am "self diagnosing" here but i believe I am seeing some lipoatrophy. Veiny legs and arms, some butt depletion. Cholestrol counts increased with the Crix, but are stable now. My question is, I would of course do anything to stablize fat loss.. and as such am contemplating changing out some of the pills. Any advice? My doc said she favors switching the PI. Any feeling on replacing the combivir with abacavir and something else?

Response from Dr. Moyle

Certainly switching away from protease inhibitor drugs has not been demonstrated to result in peripheral fat recovery. The focus is therefore on looking at your nucleoside analog backbone. As you rightly point out the AZT component of the Combivir may be a contributor. However, recent data had indicated that a combination of abacavir, 3 TC, and tenofovir was associated with a high rate of treatment failure when given by itself to individuals starting treatment. For the time being, it may be therefore worthwhile avoiding switching to this combination. I would start by talking to a doctor about whether you really have lipoatrophy and then considering other options such as whether rosiglitazone may help (based on the limited short-term trial evidence).

I hope this helps

Graeme Moyle


Previous
Muscle Wasteage
Next
facial wasting probable cause - Zerit

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement